Secondary Logo

Journal Logo

Isoniazid and Pulmonary Fibrosis

Chung, Chae Uk1; Park, Dong Il1; Lee, Choong Sik2; Jung, Sung Soo1,

doi: 10.4103/0366-6999.151695
Correspondence
Free

1Department of Internal Medicine, Division of Pulmonology, College of Medicine, Chungnam National University, Deajeon 301-721, Korea

2Department of Pathology, College of Medicine, Chungnam National University, Deajeon 301-721, Korea

Address for correspondence: Dr. Sung Soo Jung, Department of Internal Medicine, Division of Pulmonology, Chungnam National University Hospital, Munhwa-Ro 33, Jung-Gu, Daejeon 301-747, Korea E-Mail: jss24lkm@hanmail.net

Received November 10, 2014

To the Editor: The anti-tuberculosis (TB) therapy can cause various drug adverse effects including hepatotoxicity, nephrotoxicity and skin rash.[12] There are some case reports about interstitial lung disease (ILD) such as pneumonitis caused by isoniazid (INH), rifampin (RFP), ethambutol (EMB).[34] The causative drug was discontinued permanently or re-administrated after desensitization therapy. But the pulmonary fibrosis induced by short anti-TB medication was very rare. We herein report a case of pulmonary fibrosis due probably to INH, which was developed after 3 weeks of anti-TB treatment.

A 42-year-old man was admitted to hospital due to continuous fever, night sweating, and weight loss for 1-month and exacerbated dyspnea on exercise (DOE) for 2 weeks. Chest posterioranterior showed right side pleural effusion [Figure 1a and b]. Although pleural biopsy showed chronic inflammation, the effusion was exudates dominantly with lymphocyte cells and adenosine deaminase was 136.2 IU/L, highly suggesting TB pleurisy. Overall, he was diagnosed as TB pleurisy. INH, RFP, EMB, and pyrazinamide were administered, and the pleural effusion was drained with chest catheter. After taking anti-TB medication, symptoms diminished gradually but intermittent fever above 38°C occurred. After 3 weeks of anti-TB medication, he complained of DOE and cough again, and the symptoms got worsened. The arterial gas blood analysis gave PaO2 41 mmHg, PaCO2 49 mmHg, and SaO2 86% on room air. Chest images showed no increase of pleural effusion but newly developed bilateral lung infiltrations including glass ground opacity, consolidation, and the reticular opacity [Figure 1c and 1d]. Because ILD induced by anti-TB medication was mostly suspected, all drugs were discontinued. To define the diagnosis of lung lesion, open lung biopsy was promptly performed. Biopsy at right lower lobe revealed chronic interstitial inflammation with fibrosis [Figure 1e]. We considered provocation test confirming the causative drug, but we thought that drug challenge could aggravate the lung injury. Many references suggested that INH is most common cause of pneumonitis.[245] At postoperation days 5, anti-TB medication except INH was started with prednisolone 60 mg and tapered. At 2 months after open lung biopsy, follow-up chest images showed combined pulmonary fibrosis and emphysema [Figure 1f].

Figure 1

Figure 1

The frequency of ILD caused by anti-TB medication is relatively rare, about 2%. The most frequently causative drug is INH and other drugs such as RFP and EMB also cause ILD.[4] But there is no case report of the patient with INH-induced lung fibrosis. Pneumonitis induced by anti-TB medication causes some symptoms including fever, dyspnea, rash, and even chest pain. Among them, fever is the most common symptom.[45] In this case, the patients complained of intermittent fever above 38°C within first 10 days of TB treatment, the fever might be an early sign of pneumonitis. In this case, the lung fibrosis was developed very rapidly in 3 weeks of anti-TB medication, and the causative drug is probably INH. This case emphases that the clinician should consider the possibility of drug-induced pneumonitis or lung fibrosis even at initial phase of anti-TB treatment when the patient shows fever and complains of worsening of DOE.

Back to Top | Article Outline

REFERENCES

1. Ohta K, Nagase H. Drug-induced interstitial lung disease Nihon Rinsho. 2012;70(Suppl 6):517–20
2. Suzuki N, Ohno S, Takeuchi Y, Yamanaka K, Sugiyama Y, Kitamura S. A case of isoniazid (INH)-induced pneumonitis Nihon Kyobu Shikkan Gakkai Zasshi. 1992;30:1563–8
3. Kunichika N, Miyahara N, Kotani K, Takeyama H, Harada M, Tanimoto M. Pneumonitis induced by rifampicin Thorax. 2002;57:1000–1
4. Nishizawa Y, Yasui M, Yamamori C, Tagami A, Fujimura M, Nakao S. A case of successful desensitization therapy for isoniazid-induced pneumonitis Nihon Kokyuki Gakkai Zasshi. 2004;42:649–54
5. Endo T, Saito T, Nakayama M, Ohse H, Watanabe S, Tamai S, et al A case of isoniazid-induced pneumonitis Nihon Kokyuki Gakkai Zasshi. 1998;36:100–5

Edited by: Jian Gao

Source of Support: Nil.

Conflict of Interest: None declared.

© 2015 Chinese Medical Association